Less-than-normal levels of the hormone testosterone have been found in some men with AIDS. This deficit in testosterone can lead to depression, fatigue, low libido and difficulty maintaining muscle mass. Reports of low testosterone levels were not uncommon among HIV positive men in the time before highly active antiretroviral therapy (HAART). Now that HAART is available, doctors in Spain recently conducted a study to measure levels of various sex hormones in male HAART users. They found links between certain classes of anti-HIV drugs and specific hormone levels.
Researchers recruited 189 HIV positive men who had the following profile at the start of the study:
- average age: 37 years
- average CD4+ cell count: 451 cells
- 64% of subjects had a viral load of less than 500 copies
The following hormones were measured:
- follicle-stimulating hormone (FSH)
- luteinizing hormone (LH)
In most cases, hormone levels were within the normal range. There was no link between levels of testosterone or 17beta-estradiol and the following:
- age of subjects
- duration of HAART use
- CD4+ cell count
Those subjects with low testosterone levels were also likely to have low levels of the other hormones, FSH and LH. The Spanish doctors stated that this finding suggests that low testosterone levels are not likely due to production problems with the testicles.
Classes of Drugs Linked to Hormone Levels
There are three classes of anti-HIV drugs in common use in North America and Western Europe:
- nukes (also called NRTIs): nucleoside analogues such as AZT (Retrovir), 3TC (lamivudine, Epivir) and ddI (Videx)
- non-nukes (also called NNRTIs): efavirenz (Sustiva), nevirapine (Viramune) and delavirdine (Rescriptor)
- protease inhibitors: amprenavir (Agenerase), indinavir (Crixivan), nelfinavir (Viracept), ritonavir (Norvir) and saquinavir (Fortovase)
Subjects in the Spanish study received treatment from one or more of these classes of drugs as follows:
- no treatment
- nukes only
- nukes and protease inhibitors
- nukes and non-nukes
- nukes, non-nukes and protease inhibitors
In reviewing the data, researchers found a link between certain hormone levels -- testosterone and 17beta-estradiol -- and the use of certain classes of anti-HIV drugs. In general, the trends for testosterone levels were as follows:
- no treatment: lowest level
- nukes and non-nukes: 3rd highest level
- nukes and protease inhibitors: 2nd highest level
- simultaneous use of all three classes: highest level
Only 15 subjects had hormone levels measured both before and after they started HAART. In these subjects there was a trend to having increased levels of testosterone and 17beta-estradiol over time.
- Anti-HIV therapy seemed to increase levels of testosterone and 17beta-estradiol.
- Protease inhibitors were specifically linked to having increased levels of testosterone and non-nukes were linked to having increased levels of 17beta-estradiol.
Why increased sex hormone levels occur in HAART users is not clear. One possibility is that protease inhibitors and non-nukes can impair the breakdown of these hormones in the liver, raising their levels in the blood. The results from this study will hopefully stimulate further research to confirm and extend the findings of the Spanish team. As well, research into changes in hormone levels with specific anti-HIV therapies in both men and women needs to be done.
Collazos J, Martinez E, Mayo J and Ibarra S. Sexual hormones in HIV-infected patients: the influence of antiretroviral therapy. AIDS 2002;16(6):934-936.